, Volume 35, Issue 1, pp 93–109 | Cite as

Markov Chains on Graded Posets

Compatibility of Up-Directed and Down-Directed Transition Probabilities
  • Kimmo Eriksson
  • Markus Jonsson
  • Jonas Sjöstrand
Open Access


We consider two types of discrete-time Markov chains where the state space is a graded poset and the transitions are taken along the covering relations in the poset. The first type of Markov chain goes only in one direction, either up or down in the poset (an up chain or down chain). The second type toggles between two adjacent rank levels (an up-and-down chain). We introduce two compatibility concepts between the up-directed transition probabilities (an up rule) and the down-directed (a down rule), and we relate these to compatibility between up-and-down chains. This framework is used to prove a conjecture about a limit shape for a process on Young’s lattice. Finally, we settle the questions whether the reverse of an up chain is a down chain for some down rule and whether there exists an up or down chain at all if the rank function is not bounded.


Graded poset Markov chain Young diagram Young’s lattice Limit shape 


  1. 1.
    Andrews, G.E., Eriksson, K.: Integer Partitions. Cambridge University Press (2004)Google Scholar
  2. 2.
    Brown, K.S.: Semigroups, rings, and Markov chains. J. Theor. Probab. 13(3), 871–938 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    D’Angeli, D., Donno, A.: Markov chains on orthogonal block structures. Eur. J. Comb. 31(1), 34–46 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    D’Angeli, D., Donno, A.: The lumpability property for a family of Markov chains on poset block structures. Adv. Appl. Math. 51(3), 367–391 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Eriksson, K., Sjöstrand, J.: Limiting shapes of birth-and-death processes on Young diagrams. Adv. Appl. Math. 48(4), 575–602 (2012). doi: 10.1016/j.aam.2011.12.001 MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Fill, J.A.: An exact formula for the move-to-front rule for self-organizing lists. J. Theor. Probab. 9(1), 113–160 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Hoppen, C., Kohayakawa, Y., Moreira, C.G., Ráth, B., Sampaio, R.M.: Limits of permutation sequences. Journal of Combinatorial Theory, Series B 103(1), 93–113 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Ross, S.M.: Introduction to Probability Models. Academic Press (2014)Google Scholar
  9. 9.
    Stanley, R.P.: Differential posets. J. Amer. Math. Soc. 1(4), 919–961 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Stanley, R.P.: Enumerative Combinatorics, vol. 1. Wadsworth and Brooks/Cole, Pacific Grove, CA (1996). 1986; second printingGoogle Scholar
  11. 11.
    Vershik, A.: Statistical mechanics of combinatorial partitions, and their limit shapes. Funct. Anal. Appl. 30(2), 90–105 (1996)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© The Author(s) 2017

Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.School of Education, Culture and CommunicationMälardalen UniversityVästeråsSweden
  2. 2.Department of MathematicsRoyal Institute of TechnologyStockholmSweden

Personalised recommendations